Alert archive / Michigan / Wind Advisories in 2017

Wind Advisory 6, NWS Grand Rapids, MI

October 14, 201723 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Oct 14, 2017, 11:37 AM EDT for 23 counties in Michigan. It took effect at Oct 15, 2017, 2:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 11:37 AM EDT (15:37 UTC)
In effect from
Oct 15, 2017, 2:00 AM EDT
Expired
Oct 15, 2017, 3:15 PM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS73 KGRR 141537
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1137 AM EDT Sat Oct 14 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-142345-
/O.NEW.KGRR.WI.Y.0006.171015T0600Z-171016T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1137 AM EDT Sat Oct 14 2017

...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT SUNDAY...

The National Weather Service in Grand Rapids has issued a Wind
Advisory...which is in effect from 2 AM to 8 PM EDT Sunday. 

HAZARDOUS WEATHER...

 * Winds will become Northwest and increase to 30 to 40 mph 
   overnight tonight with wind gusts up to 55 mph. 

 * Strong winds will continue through most of Sunday. 

 * Winds will diminish Sunday evening and Sunday night.

IMPACTS...

 * Downed tree limbs and power lines will be likely. 

 * Scattered Power outages can be expected.  

 * Loose objects like garbage cans and lighter patio furniture 
   will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

NJJ
5 follow-up statements
852 
WWUS73 KGRR 141933
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
333 PM EDT Sat Oct 14 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150345-
/O.CON.KGRR.WI.Y.0006.171015T0600Z-171016T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
333 PM EDT Sat Oct 14 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT SUNDAY...

HAZARDOUS WEATHER...

 * Winds will increase to 25 to 35 mph late tonight with wind 
   gusts up to 55 mph developing. 

 * Strong winds will continue through most of Sunday.

 * Winds will diminish Sunday evening and Sunday night.

IMPACTS...

 * Downed tree limbs and power lines will be likely.

 * Scattered Power outages can be expected.

 * Loose objects like garbage cans and lighter patio furniture 
   will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution.

&&

$$

NJJ
873 
WWUS73 KGRR 150233
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1033 PM EDT Sat Oct 14 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-151045-
/O.CON.KGRR.WI.Y.0006.171015T0600Z-171016T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1033 PM EDT Sat Oct 14 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT SUNDAY...

HAZARDOUS WEATHER...

 * Winds will increase to 25 to 35 mph late tonight with gusts up
   to 55 mph developing. 

 * The highest winds are expected between 8 AM and 5 PM Sunday.

 * Winds will diminish into Sunday evening.

IMPACTS...

 * Downed tree limbs and power lines will be likely.

 * Scattered Power outages can be expected.

 * Loose objects like garbage cans and lighter patio furniture 
   will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution. 

&&

$$

JK
642 
WWUS73 KGRR 150732
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
332 AM EDT Sun Oct 15 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-151545-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-171016T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
332 AM EDT Sun Oct 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

HAZARDOUS WEATHER...

 * Winds will increase to 20 to 30 mph today with gusts over 40 
   mph developing. 

 * The highest winds are expected between 8 AM and 5 PM Sunday.

 * Winds will diminish this evening.

IMPACTS...

 * Downed tree limbs and power lines will be likely.

 * Scattered Power outages can be expected.

 * Loose objects like garbage cans and lighter patio furniture 
   will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution. 

&&

$$
586 
WWUS73 KGRR 151458
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1058 AM EDT Sun Oct 15 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-152300-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-171016T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1058 AM EDT Sun Oct 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

HAZARDOUS WEATHER...

 * Winds will increase to 20 to 30 mph today with gusts over 40 
   mph developing. 

 * The highest winds are expected through 5 PM today.

 * Winds will diminish this evening.

IMPACTS...

 * Downed tree limbs and power lines will be likely.

 * Scattered Power outages can be expected.

 * Loose objects like garbage cans and lighter patio furniture 
   will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution. 

&&

$$
888 
WWUS73 KGRR 151915
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
315 PM EDT Sun Oct 15 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-152015-
/O.CAN.KGRR.WI.Y.0006.000000T0000Z-171016T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
315 PM EDT Sun Oct 15 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Wind Advisory. 

HAZARDOUS WEATHER...

 * Winds of 15 to 25 mph with gusts to 35 mph will gradually
   diminish through this evening.

IMPACTS...

 * The highest wind gusts recorded were around 45 mph this
   morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 14, 7:20 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Oct 14, 7:20 AM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
720 AM EDT Sat Oct 14 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 315 AM EDT Sat Oct 14 2017

A storm system will track northeastward through the region today
through Sunday. This system will bring several rounds of showers
and thunderstorms with heavy rain at times. Flooding will be
possible. In addition some of the storms could be severe. Strong
wind gusts are expected on Sunday as the storm pulls away.

&&

.SHORT TERM...(Today through Monday)
Issued at 315 AM EDT Sat Oct 14 2017

Decided to go with a flood watch. Trends in the high res models
seem to support stalling the frontal boundary in my CWA with the
northward movement of the front less certain to occur. This is
because the mid to upper level winds remain fairly parallel to the
front. PWAT values are very unusual for this time of the year up
around 1.75 inches. Low lcls and thin deep cape support efficient
rainfall. Aloft diffluence is noted across the boundary into
tonight...enhancing the lift. With the boundary not moving
much...training is likely to occur. Concern for more than 4 inches
exists. Leaves may clog drains as well creating enhanced urban
issues.

Slight risk for severe weather into tonight. Impressive low level
wind fields are forecasted to develop...thus damaging winds seem
to be the main risk. Isolated Tor possible...but not much CAPE
down low.

Gusts over 40 mph look likely for Sunday. Will need to monitor the
wind advisory potential.  Will mention this in the HWO.

.LONG TERM...(Monday night through Friday)
Issued at 315 AM EDT Sat Oct 14 2017

Any lingering light pcpn Monday should end by Monday evening and
winds will become southwesterly by then. Min temps Monday night will
range from the upper 30's over our far ne fcst area to the middle
40's south. Frost is not anticipated given these temps and sw winds.

Fair wx will continue for mid to late week as a sfc high pressure
ridge takes hold of our wx pattern. Very persistent sw flow waa will
continue through the rest of the week and allow temps to undergo a
slow gradual moderating trend. Temperatures will average around 5 to
10 degrees above normal for this time of year from Tuesday through
Friday and high temperatures could reach the lower 70's by late
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 713 AM EDT Sat Oct 14 2017

Abundant moisture will be flowing into the TAF sites into
tonight...leading to some impacts. IFR and lower conditions will
exist in the region to start the period as the front this moisture
will be lifting over does not move very much into the evening. The
atmosphere will be unstable so a risk for storms exists.

The wind will shift late tonight as cold front arrives from the
west. Powerful winds will exist along and behind the front so
gusts over 35 knots look likely.

&&

.MARINE...
Issued at 315 AM EDT Sat Oct 14 2017

Will keep the gale watch going. Tight pressure gradient develops
ahead of and behind the deepening low that tracks through the CWA.
Not sure how strong the winds will be in the warm air
advection...but 925 mb winds top 40 knots by 06z.This will likely
need to be upgraded later this am.

&&

.HYDROLOGY...
Issued at 326 PM EDT Fri Oct 13 2017

We continue to expect a large area of 1 to 2 inch rainfall across
much of the forecast area with the most intense rainfall occurring
Saturday evening. There is potential for significantly greater
amounts in excess of 3 inches in spots, which could produce moderate
localized flooding. There is some disagreement about exactly where
the heaviest rain will fall.

Some of the larger scale forecast models place a broad swath of 2+
inch accumulation totals from Muskegon to Mount Pleasant, which
would mostly affect the Muskegon and Chippewa river basins. Some of
the finer scale convection allowing models place the greatest
precipitation farther south towards the I-94 corridor.

Ensemble river forecasts suggest that even with the greater rainfall
amounts, there remains a limited chance for achieving flood stage in
mainstem rivers in the affected basins. River advisories seem much
more probable.

The overall environment highly favors training or back building
convection which could produce rainfall rates of 1-2 inches per hour
and totals well over 3 inches in spots. Smaller streams, basins, and
urbanized areas could see significant flooding if overlapped by
these local areas of enhanced rainfall. Another factor that may
exacerbate nuisance flooding is the falling leaves that might clog
smaller drainage systems.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ043>046-050>052-056>059-
     064>067-071>073.

LM...Gale Watch from this evening through Sunday evening for
     LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Laurens
AVIATION...MJS
HYDROLOGY...TJT
MARINE...MJS
Hazardous weather outlook, Oct 14, 3:52 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
352 AM EDT Sat Oct 14 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
352 AM EDT Sat Oct 14 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Small stream and urban flooding is possible through tonight.
Rainfall rates over a half inch per hour will accompany the
heaviest downpours. Leaves could clog drains enhancing the urban
flood risk.

A slight risk for severe thunderstorms exists into tonight.
Damaging winds are the main risks. An isolated tornado will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding could linger into Sunday if enough rain falls. Larger
rivers are forecasted to experience steady rises.

Scattered power outages may occur on Sunday as gusty winds over 40
mph may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into tonight.

LMZ844>849-150800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 AM EDT Sat Oct 14 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms may pose a risk to mariners today and tonight. The
wind will increase going into tonight and gales may develop.
Boating will become hazardous.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gale force winds look likely for Sunday. This will build the waves
to over 8 feet for much of the nearshore area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into tonight.

In the hours before

Local storm report, Oct 14, 10:53 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 AM EDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HEAVY RAIN       1 E LAWTON              42.17N 85.82W
10/14/2017  M1.33 INCH       VAN BUREN          MI   MESONET

            FELL IN THE PAST 6 HOURS. MESONET STATION
            E6899, 1 E LAWTON.

1040 AM     HEAVY RAIN       2 WSW GOBLES            42.35N 85.92W
10/14/2017  M1.02 INCH       VAN BUREN          MI   MESONET

            FELL IN THE PAST 6 HOURS. MESONET STATION
            E1083, 2 WSW GOBLES.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:14 AM EDTFlood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more24 hr
Oct 14, 10:26 AM EDTGale WarningGRR32 hr
Oct 14, 1:16 PM EDTAreal Flood AdvisoryGRRCalhoun, Kalamazoo, Van Buren24 hr
Oct 14, 4:06 PM EDTAreal Flood WarningGRRCalhoun, Kalamazoo, Van Buren65 hr
Oct 14, 5:08 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Eaton, Ingham, Jackson24 hr

Nearby

Wind Advisories in Michigan, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.